Preventing opioid overdoses
A training guide to recognizing an overdose, administering naloxone and care after administering naloxone.
What are opioids?
Opioids are primarily prescribed to treat pain. Opioids are depressants, which means they slow down your central nervous system, including your breathing.
Examples of opioids:
Signs of a opioid overdose
- Blue/grayish skin (usually lips and fingertips first)
- Sweaty/clammy skin
- Heavy nod (person in and out of consciousness)
- Not responsive
- Slow/irregular breathing
Steps for responding to opioid overdose
- Assess the situation for safety.
- Call 911.
- Provide stimulation. Yell the person’s name, shake the person or rub the person’s sternum with your knuckles for 15 to 30 seconds.
- Administer naloxone.
- If person is not breathing, perform rescue breathing. Tip the head back with one hand. Use the other hand to hold the nose closed. Make a seal over the mouth with your mouth and give two quick breaths, then one every five seconds. Continue rescue breathing until the person breathes on his/her own.
- Administer naloxone again if no response from the first dose.
- Evaluation and support. Stay with the overdose survivor. When the person wakes up, explain what happened. The person may be groggy or confused. Most won’t realize an overdose has occurred. Provide reassurance that the drug withdrawal symptoms will decrease in about one hour and help is on the way. Tell the person that naloxone, the medicine in naloxone, wears off in 30 to 90 minutes and not to take any more drugs during that time because it could lead to another overdose. When the ambulance arrives, tell the responders that naloxone has been given and how many doses were administered.
Administering naloxone nasal spray
- Call 911 right away.
- Take naloxone nasal spray out of box. Peel back tab with the circle to open the naloxone nasal spray. Important: Do NOT remove naloxone until ready to use and do NOT test the device.
- Hold the naloxone nasal spray with your thumb up on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
- Tilt the person’s head back.
- Gently insert the tip of the nozzle into one nostril until your fingers on either side of the nozzle are against the bottom of the person’s nose. Press the plunger firmly to give the dose of naloxone nasal spray. Remove from the nostril.
- Wait and watch the person closely. If the person does not respond in two minutes, repeat the steps and administer a second dose of naloxone nasal spray from the box.